Date of Graduation
Master of Science in Physician Assistant Studies
Annjanette Sommers MS, PA-C
Rob Rosenow PharmD, OD
Background: Proton Pump Inhibitor use is increasing in the hospital setting. This has coincided with an increase in Clostridium difficile-associated diarrhea (CDAD). C. difficile is a growing problem in hospitals, despite health care workers taking extra steps to wash hands and use personal, protective equipment in patient rooms. Known risk factors for the development of C. difficile infection are being carefully reviewed and considered. Upset of the normal intestinal flora is a known risk factor for the development of CDAD. In addition, a controversial risk factor has been proposed: Proton Pump Inhibitors (PPI).
Hypothesis: Hypochlorhydria from PPI is a risk factor for developing CDAD.
Study Design: Systematic review of available medical literature and reviews.
Methods: An extensive literature search was conducted on Medline-OVID, CINAHL (EBSCOhost), and PubMed using the search terms “proton pump inhibitor and Clostridium difficile”, “Proton Pump Inhibitors”, and “Clostridium difficile”. Relevant references were retrieved and references from the reviewed clinical trials listed were used as sources for this paper.
Results: The majority of the clinical trials in the literature today show a strong association with PPI-induced hypochlorhydria inducing CDAD. Of the nine papers discussed in this review, seven showed strong associations with significance, while only two trials showed no association with PPI use and CDAD.
Conclusion: There is a strong correlation between PPI-induced hypochlorhydria and CDAD. With this confirmation of such a strong association, a randomized controlled trial should be done to confirm these results.
Earley, Kitty, "Proton Pump Inhibitor Association with Increased Risk of Clostridium difficile Associated Diarrhea" (2009). School of Physician Assistant Studies. 171.